Hail, Boone
- When
- July 19, 1:40 AM CST to 1:47 AM CST
- Where
- Boone County, 3.42 mi E of Midway to 1.48 mi SE of Columbia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.989, -92.388
Isolated storms developed across the area, mainly south of I-70. Some of the storms were severe and produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated storms developed across the area, mainly south of I-70. Some of the storms were severe and produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 18, 10:54 PM CST, 2 hours 46 minutes earlier.
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1154 PM CDT Tue Jul 18 2023
.SHORT TERM... (Through Late Wednesday Afternoon)
Issued at 738 PM CDT Tue Jul 18 2023
Have issued a Flash Flood watch from 10 pm tonight to 7 am Wednesday
morning for the southern CWA. Parts of Crawford, Reynolds, Iron,
and Madison counties saw 1-2+ inches of rainfall earlier today which
have partially lowered FFG in those areas. Latest runs of the RAP
continued to show that a broad 30 knot low level jet will cause
low level moisture convergence beneath the entrance region of a
subtle upper jet streak late tonight. The CAMS including the HRRR
have been consistently been developing training cells across
southeast Missouri late this evening and overnight. The RAP forecast
sounding at FAM after midnight is showing PWATS over 2" with deep
warm cloud depths which will be conducive to very heavy rainfall
rates. The 12 HREF LPMM and 18Z NAM Nest are showing isolated
rainfall amounts of 3-5+ inches increasing the need for a watch.
Britt
.LONG TERM... (Thursday through Next Tuesday)
Issued at 323 PM CDT Tue Jul 18 2023
Once again by Thursday afternoon, morning convection is expected to
be east of the area, and the remainder of the day is likely to
remain humid but largely free of convection thanks to continued
convective inhibition. By the evening and overnight, a cold front is
expected to slowly sink into the area, while another shortwave
arrives from the west. Once again this shortwave may be accompanied
by ongoing convection, which may impact the region during the
overnight and early morning hours. Again, very little confidence
exists regarding exactly which areas will be impacted and how
significant it will be, but much like the previous night there will
be a preference for areas along and south of I-70 and very near the
advancing cold front.
By Friday morning this cold front is likely to be south of the
region, but there is enough uncertainty in its position that we have
maintained some chances of showers and thunderstorms into the
afternoon Friday along and south of I-70. More likely, though, is
that this front will clear the area by the afternoon, bringing
milder and drier conditions that will likely continue into Saturday.
While the pattern is expected to remain largely static into the
early next week, additional opportunities for showers will exist,
albeit with a more limited potential for significant rain
considering the overall reduction in quality moisture.
BRC
&&
.AVIATION... (For the 06z TAFs through 06z Wednesday Night)
Issued at 1139 PM CDT Tue Jul 18 2023
A high impact event is beginning to develop and will continue
through approximately 10z-12z before exiting to the south
Wednesday morning. Showers and thunderstorms are expected to line
up from central Missouri and arc southeast through east central
and southeast Missouri into southwest Illinois.
Strong to perhaps severe thunderstorms will pose the potential
for hail, high winds and heavy rainfall. Each of these hazards
could impact central Missouri terminals and metro terminals. VFR
can be expected outside thunderstorms through the first few hours
of the period. As thunderstorms become more numerous, direct
impacts will result in torrential rain with visibilities
potentially lower than 2SM, wind gusts of 40+ knots with hail
being a bit more localized to the strongest cores. These
conditions will be accounted for with amendments/temp groups.
MVFR/IFR conditions are likely within thunderstorms with LIFR
allocated to brief periods within the heaviest rainfall. As a warm
front lifts into the region, lowering cloud bases will be the
primary driver to more widespread IFR potential.
Further north of the boundary, KUIN will remain VFR and likely
rain-free through the period. All sites will see gradual
improvement back to VFR from west to east from mid to late morning
Wednesday.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 7 AM CDT Wednesday for Crawford MO-Iron MO-
Madison MO-Reynolds MO-Saint Francois MO-Sainte Genevieve
MO-Washington MO.
IL...None.
&&
WFO LSXHazardous Weather Outlook National Weather Service St Louis MO 747 PM CDT Tue Jul 18 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-200100- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 747 PM CDT Tue Jul 18 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms will become likely late this evening and overnight. Heavy rainfall with be the main threat, particularly over southeast Missouri and far southwest Illinois where a Flood Watch is in effect. Thunderstorms could also be severe with large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms over parts of the area Wednesday through Friday. There is a slight chance for thunderstorms over parts of the area Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Britt
The St Louis radar (KLSX), 151 km away, was scanning. The volume nearest the first event began at 07:41 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds snapped off two trees and blew down numerous tree limbs around town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129175, 1129178.